Texas, 2012

Tornado and Hail in Texas, April 16, 2012

April 16, 2012 · NWS BRO · 4 events in 3 counties and zones

A slow moving front, prior boundaries from evening storms on the 15th, and a warm humid air mass in place across the Rio Grande Valley activated numerous afternoon and early evening thunderstorms on April 16th. Early morning showers produced a funnel cloud in Donna; the tail of stronger storms which produced flooding, tornadoes, and hail across the Coastal Bend from mid-morning through…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A slow moving front, prior boundaries from evening storms on the 15th, and a warm humid air mass in place across the Rio Grande Valley activated numerous afternoon and early evening thunderstorms on April 16th. Early morning showers produced a funnel cloud in Donna; the tail of stronger storms which produced flooding, tornadoes, and hail across the Coastal Bend from mid-morning through mid-afternoon produced a small tornado on the Kenedy Ranch along the Kenedy/Kleberg County line. By afternoon, temperatures warming into the mid and upper 80s were sufficient to trigger rapid development of thunderstorms in eastern Starr County; these would slide into Hidalgo County during the afternoon and produce a combination of torrential rains, frequent lightning, and hail mainly between pea and dime size with a few nickel and quarter size reports in the Edinburg/Pharr/McAllen area. More than 2 inches of welcome rain fell in Edinburg. By late afternoon, inflow of deep moisture along the Highway 77 corridor filled in thunderstorms between the Cameron/Willacy county line and the south end of the King Ranch. One storm grew very robust and slowly drifted in between Rio Hondo, Harlingen, San Benito, and Los Fresnos. An assumed large hail core centered over rural locations; others observed wind gusts to 55 mph and rainfall as much as 3.7 inches in Rio Hondo.

The outflow associated with the large storm in north central Cameron County outran its updraft support, and much of the action calmed by the time the remnants reached Brownsville between 5 and 545pm. The outflow combined with other boundaries from storms sliding along the Rio Grande River into southwest Cameron County to flare up a small but potent storm just west of Port Isabel just before 6 pm. As the storm raced east onto South Padre Island, a downburst developed which produced winds up to 57 mph at the Port Isabel Coast Guard station (along Laguna Vista Bay) and a half mile swath of estimated 70 to 75 mph winds across the central portion of the resort area of South Padre Island, all occurring roughly between 622 and 628 pm CDT. Reports from residents indicated two small boats sank at a bayside dock, two windows blown out of shuttle buses, a restaurant awning blown down, a utility pole knocked down at service station, and lawn furniture strewn around one resident's yard.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Apr 16, 7:23 AM CST, 14 minutes earlier.

Area forecast discussion, Apr 16, 7:23 AM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
823 AM CDT MON APR 16 2012

.DISCUSSION...UPDATE TO INCLUDE SEVERE THUNDERSTORM WATCH FOR
KENEDY...BROOKS...WILLACY...HIDALGO AND CAMERON COUNTIES UNTIL 3
PM THIS AFTERNOON. MAIN THREAT WITH THE STORMS WILL BE STRONG
GUSTY WINDS...DANGEROUS CLOUD TO GROUND LIGHTNING AND LARGE HAIL.

&&

.PREV DISCUSSION... /ISSUED 635 AM CDT MON APR 16 2012/

DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

AVIATION...GENERALLY BKN TO OVC MVFR CIGS ARE EXPECTED THROUGH
THE DAY WITH THE POSSIBILITY CIGS WILL LIFT TO SCT AND UP TO
AROUND 3500 FT THIS AFTERNOON. THE DEVELOPMENT OF THUNDERSTORMS IS
EXPECTED LATE THIS MORNING AND THIS AFTERNOON ALONG A FRONT THAT
CUTS FROM NEAR FALCON TO HEBBRONVILLE. STORMS THAT DEVELOP ARE
EXPECTED TO PRODUCE STRONG WINDS AND HAIL. THE CHANCE FOR
THUNDERSTORMS REMAINS UNTIL AROUND 03Z WHEN ANY PRECIP WILL LIKELY
SHIFT MORE TOWARDS MODERATE RAIN AND SHOWERS. WINDS MAY BE GUSTY
NEAR THE COAST THIS MORNING. LOW CEILINGS OR FOG WILL BE POSSIBLE
TONIGHT.

PREV DISCUSSION... /ISSUED 410 AM CDT MON APR 16 2012/

SHORT TERM /TODAY THROUGH TUESDAY/...CONTINUING CLOSE NEAR TERM
METEOROLOGICAL WATCH. WATER VAPOR IMAGERY THIS MORNING SHOWS THE
MAIN UPPER TROUGH AXIS OVER THE NORTHERN GULF OF CALIFORNIA. THE CWA
CURRENTLY IS POSITIONED IN THE RIGHT EXIT REGION OF THE MAIN UPPER
JET STREAK ON THE EAST SIDE OF THE APPROACHING UPPER TROUGH...AND WE
ARE ALSO GETTING AT LEAST SOME INFLUENCE FROM A SUBTROPICAL JET
MAXIMUM MOVING OVER FAR SOUTHERN MEXICO AND THE BAY OF CAMPECHE. THE
NET RESULT IS STRONG NET DIVERGENCE ALOFT...WHICH IS WORKING BOTH TO
MODIFY OUR THERMODYNAMIC PROFILE...SLOWLY ERODING EXISTING
CAPPING...AND BUILDING A SURFACE TROUGH/CYLCONE OVER NORTHEASTERN
MEXICO. THE BOUNDARY LAYER HAS DECOUPLED OVER LAND TONIGHT BUT LOWER
LEVEL WINDS REMAIN RELATIVELY STRONG WITH KBRO VWP SHOWS A
RELATIVELY DEEP LAYER OF 30KT WINDS FROM 0-8KFT. EXPECT THE BEST
850-925MB WINDS TO BE ROUGHLY FROM ABOUT HARLINGEN EASTWARD THIS
MORNING...AND THAT AREA MAY EXPERIENCE SOME BREEZY CONDITIONS EARLY
THIS MORNING. THE SURFACE FRONTAL BOUNDARY IS CLOSE TO STATIONARY
WITH WINDS ALOFT ESSENTIALLY PARALLEL TO THE FRONT...THIS WILL
CHANGE IN THE NEXT FEW HOURS AS THE TROUGH AXIS APPROACHES AND THE
WINDS BECOME MORE WESTERLY ALOFT.

THE NET RESULT IN OUR WEATHER IN THE NEAR TERM WILL BE AN
EXPECTATION FOR THUNDERSTORMS TO REDEVELOP OVER THE CWA...ALONG...
AND NEAR THE FRONTAL BOUNDARY...AND PERHAPS JUST AHEAD OF IT LATER
THIS MORNING AND ESPECIALLY THIS AFTERNOON. WITH THE AVAILABLE
INSTABILITY AND MODERATE DEEP AND LOW LEVEL SHEAR...SOME OF THESE
STORMS COULD BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. THE
0-6KM SHEAR IS MARGINALLY SUPPORTIVE FOR SUPERCELLS WITH THE 0-1KM
SHEAR AND DIRECTIONAL SHEAR DUE TO THE DEVELOPING SURFACE
LOW/TROUGH IN THE EASTERN MOST REACHES OF THE CWA POTENTIALLY MORE
CONDUCIVE TO ISOLATED TORNADOGENESIS. THE SLOW MOVING FRONT AND
SHALLOW FRONTAL SLOPE WARRANT KEEPING AT LEAST A CHANCE OF RAIN IN
THE FORECAST THROUGH TUESDAY AFTERNOON WHEN THE UPPER TROUGH AXIS
COMPLETELY CLEARS. STORM MOTION IS EXPECTED TO BE QUITE SLOW AND
WITH PRECIPITABLE WATER VALUES AROUND TWO STANDARD DEVIATIONS
ABOVE THE SEASONAL NORM...VERY HEAVY RAINFALL IS EXPECTED WITH
SOME LOCALIZED FLOODING POSSIBLE IN ANY AREAS THAT RECEIVE
THUNDERSTORMS. THE CONDITIONALITY...POTENTIAL AREAL COVERAGE...AND
DROUGHT CONDITIONS HOWEVER APPEAR TO PREVENT THE NEED FOR A FLASH
FLOOD WATCH THIS MORNING.

TO SUMMARIZE...WE EXPECT THUNDERSTORM DEVELOPMENT AGAIN TODAY. SOME
OF THE STORMS COULD BE STRONG TO SEVERE...WITH THE POTENTIAL FOR
DAMAGING WINDS AND LARGE HAIL. THE FREEZING LEVEL...A KEY COMPONENT
IN HAIL FORMATION HOWEVER IS MUCH HIGHER THAN WHAT IT WAS THE DAY OF
THE MIDDLE VALLEY HAIL STORM...SO A REPEAT OF SUCH COPIOUS AMOUNTS
OF BASEBALL TO GOLFBALL SIZED HAIL IS QUITE UNLIKELY. THERE IS AT
LEAST SOME POTENTIAL FOR DAMAGING WINDS IN THE FORM OF WET
MICROBURSTS...AND POSSIBLY A TORNADO OR TWO...BUT THE PARAMETERS FOR
TORNADOES ARE THE MOST MARGINAL OUT OF ALL OF THE SEVERE WEATHER
PARAMETERS. HEAVY RAIN IS THE MOST LIKELY OF ALL OF THE FORMS OF
SEVERE WEATHER AND LOCALIZED FLOODING WILL BE POSSIBLE WHERE SLOW
MOVING STORMS DEVELOP. /68-JGG/

LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...THE 500 MB TROUGH AXIS
THAT BROUGHT THE SIGNIFICANT CONV TO TX OVER THE LAST FEW DAYS
WILL BE SHIFTING EAST AWAY FROM TX ALLOWING FOR A MORE STABLE AND
SUBSIDENT AIRMASS TO BUILD INTO THE REGION. WEAK TO MODERATE MID
LEVEL RIDGING WILL PREVAIL OVER DEEP SOUTH TX FOR WED AND THURS
MAINTAINING GENERALLY WARM AND DRY CONDITIONS. ANOTHER MAJOR MID
LEVEL TROUGH AXIS WILL PUSH INTO THE CENTRAL PORTION OF THE LOWER
48 STATES TOWARDS THE END OF THE WEEK WHICH WILL IN TURN PUSH
ANOTHER COLD FRONT INTO THE REGION AS THE WEEKEND APPROACHES. BOTH
THE ECMWF AND THE GFS MODELS PUSH THE NEXT FRONT THROUGH DEEP
SOUTH TX FRI NIGHT INTO EARLY SAT MORNING. THE LONGER RANGE MODELS
ARE ALSO IN PRETTY GOOD AGREEMENT SHOWING LIMITED DEEP LAYER
MOISTURE ASSOCIATED WITH THIS NEXT FRONT. SO FOR NOW WILL MAINTAIN
THE 20 TO 30 % POPS FOR THE TIME BEING. THE AIRMASS IN THE WAKE OF
THE FRONT WILL BE FAIRLY MILD WITH ONLY SOME MINOR DROPS IN TEMPS.
RUN TO RUN CONSISTENCY WITH THE GFS MEX MOS IS PRETTY GOOD SO
OVERALL CONFIDENCE IN THE LONGER RANGE PERIOD IS ABOVE AVERAGE.

MARINE /TODAY THROUGH TUESDAY...WINDS ARE EXPECTED TO GRADUALLY
SLACKEN AND BECOME MORE MARGINAL FOR SMALL CRAFT ADVISORY BY EARLY
AFTERNOON...HOWEVER WITH PERSISTENT SOUTHEAST WINDS SEAS WILL
LIKELY REMAIN ROUGH THROUGH TONIGHT. MORE MODERATE SOUTHEAST WINDS
AND SEAS ARE EXPECTED ON MONDAY.

TUESDAY NIGHT THROUGH FRIDAY...THE MAIN MARINE CONCERN IN THE
LONGER RANGE PERIOD IS THE EXPECTED FROPA THIS COMING WEEKEND.
UNTIL THEN THE MARINE CONDITIONS FROM LATE TUES INTO FRIDAY WILL
REMAIN BELOW SCA LEVELS. HOWEVER EXPECT THE GULF WATERS TO REACH
UP NEAR SCA LEVELS FRIDAY NIGHT INTO SAT.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...HIGH RIP CURRENT RISK UNTIL 4 PM CDT THIS AFTERNOON FOR TXZ251-
     256-257.

     HIGH SURF ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR TXZ251-256-
     257.

     COASTAL FLOOD ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR TXZ251-
     256-257.

GM...SMALL CRAFT ADVISORY UNTIL 7 AM CDT TUESDAY FOR GMZ150-155-170-
     175.

&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV

67/59
Hazardous weather outlook, Apr 16, 2:50 AM CST, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
350 AM CDT MON APR 16 2012

TXZ251-254>257-170900-
KENEDY-INLAND WILLACY-INLAND CAMERON-COASTAL WILLACY-
COASTAL CAMERON-
350 AM CDT MON APR 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A HIGH RISK OF RIP CURRENTS AT AREA BEACHES TODAY.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A SLOW MOVING FRONTAL
BOUNDARY LATE MONDAY MORNING AND INTO MONDAY AFTERNOON AND
EVENING. SOME OF THESE STORMS COULD BECOME STRONG TO SEVERE WITH
DAMAGING WINDS AND LARGE HAIL. THE THUNDERSTORMS ARE EXPECTED TO
BE SLOW MOVING...AND LOCALIZED FLOODING WILL BE POSSIBLE. CONTINUED
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE INTO THE
EVENING AND OVERNIGHT...WITH THE RISK FOR SEVERE WEATHER EXPECTED
TO DIMINISH AS THE EVENING PROGRESSES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
ELEVATED RIP CURRENT RISK WILL BE POSSIBLE ON TUESDAY. SCATTERED
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE LATER THIS MORNING AND THIS
AFTERNOON. SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
ACCORDING TO STANDARD OPERATING PROCEDURES.

GMZ130-132-135-150-155-170-175-170900-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
350 AM CDT MON APR 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.
SOUTHEAST WINDS WILL SLACKEN THROUGH THE DAY TODAY...ROUGH SEAS
ARE EXPECTED TO CONTINUE THROUGH TONIGHT AND A SMALL CRAFT
ADVISORY IS IN EFFECT UNTIL 7 AM ON TUESDAY. THUNDERSTORM
DEVELOPMENT IS POSSIBLE THROUGHOUT THE MORNING AND INTO TONIGHT.
SOME STORMS MAY BE STRONG WITH GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A COLD FRONT IS EXPECTED TO MOVE THROUGH SATURDAY. SMALL CRAFT
ADVISORY CONDITIONS WILL BE POSSIBLE DUE TO NORTH WINDS BEHIND THE
FRONT.

.SPOTTER INFORMATION STATEMENT...

MARINE SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TODAY
ACCORDING TO STANDARD OPERATING PROCEDURE.

TXZ248>250-252-253-170900-
ZAPATA-JIM HOGG-BROOKS-STARR-HIDALGO-
350 AM CDT MON APR 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A SLOW MOVING FRONTAL
BOUNDARY LATE MONDAY MORNING AND INTO MONDAY AFTERNOON AND
EVENING. SOME OF THESE STORMS COULD BECOME STRONG TO SEVERE WITH
DAMAGING WINDS AND LARGE HAIL. THE THUNDERSTORMS ARE EXPECTED TO
BE SLOW MOVING...AND LOCALIZED FLOODING WILL BE POSSIBLE. CONTINUED
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE INTO THE
EVENING AND OVERNIGHT...WITH THE RISK FOR SEVERE WEATHER EXPECTED
TO DIMINISH AS THE EVENING PROGRESSES. THE BEST CHANCE FOR SEVERE
WEATHER WILL BE ALONG AND EAST OF A LINE FROM NEAR FALCON DAM TO FALFURRIAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE LATER THIS MORNING AND THIS
AFTERNOON. SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
ACCORDING TO STANDARD OPERATING PROCEDURES.

GIBBS

The radar

The Corpus Christi radar (KCRP), 65 km away, was scanning. The volume nearest the first event began at 13:39 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 hail, 1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Kenedy

When
April 16, 7:37 AM CST to 7:40 AM CST
Where
Kenedy County, 2.51 mi NNE of Sarita to 3.03 mi NNE of Sarita
Rating
EF0
Path length
0.76 mi
Path width
25 yd
Reported by
Public
Coordinates
27.250, -97.778

A tornado was reported on the Kenedy Ranch, approximately 3 miles south of Rivera (Kleberg County). This storm would later produce a damaging tornado near Kingsville. The National Weather Service Office in Corpus Christi relayed the report to from the general public.

Hail, Hidalgo

When
April 16, 2:53 PM CST to 2:55 PM CST
Where
Hidalgo County, 1.5 mi SW of San Juan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
26.166, -98.189

Trained Skywarn spotter reported quarter size hail in Pharr at the intersection of Hall Acres Road and Cage Boulevard.

Heavy Rain, Cameron

When
April 16, 4:50 PM CST to 4:57 PM CST
Where
Cameron County, 0.69 mi S of Bayview
Reported by
NWS Employee
Coordinates
26.120, -97.400

An off-duty NWS employee reported an estimated 3 to 4 inches of rain along FM 510 near Bayview, with several inches of water flooding nearby roads.

Thunderstorm Wind, Cameron

When
April 16, 5:22 PM CST to 5:28 PM CST
Where
Cameron County, 4.19 mi NNE of Port Isabel to 2.09 mi ENE of Port Isabel
Measured
74 kt (85 mph) estimated gust
Reported by
Law Enforcement
Coordinates
26.125, -97.171

As the storm raced east onto South Padre Island, a downburst developed which produced winds up to 57 mph at the Port Isabel Coast Guard Station (along Laguna Vista Bay) and a 1/2 mile swath of estimated 70 to 75 mph winds across the central portion of the resort area of South Padre Island, all occurring roughly between 622 and 628 pm CDT. Reports from residents indicated two small boats sunk at a bayside dock, two winds blown out of shuttle buses, a restaurant awning blown down, a utility pole knocked down at a service station, and lawn furniture strewn around one resident's yard. Reports came from trained spotters and law enforcement.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyThe tornado archive for Texas, 2012Warnings in Texas, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380169, 379283, 380170, 379307.